Gastroesophageal reflux disease (GERD) may cause gastric enzymes to affect the middle ear. The resulting problems in the ear may lead to tinnitus.
GERD is a condition that can cause the stomach’s contents to flow back up into the food pipe, called the esophagus. In some cases, this regurgitation can cause middle ear problems.
This article provides an overview of GERD and tinnitus and looks at their treatment options. It also covers the relationship between the two and answers some frequently asked questions.
GERD is a digestive disorder in which acidic juices, other fluids, and foods come back up from the stomach into the esophagus.
It can affect people of any age. However, individuals with asthma have an increased risk of developing GERD as asthma symptoms can cause the esophageal sphincter to relax, making it easier for stomach contents to reflux into the esophagus. Certain asthma medications may also worsen symptoms of GERD.
Everyone can experience gastroesophageal reflux, which occurs when a person has heartburn or burps. However, when symptoms persist and become more severe, a person may need treatment for GERD.
The symptoms of GERD may include:
- acid regurgitation
- chronic sore throat
- bad breath
- pain or difficulty when swallowing
- feeling hoarse
- sudden excess of saliva
- inflamed gums
- recurring cough
- chest pain
Tinnitus is a symptom rather than a disease. It typically indicates a problem in the auditory system, which includes the ear, the auditory nerve that links the inner ear and the brain, and the areas of the brain that process sound.
People often describe tinnitus as a ringing in the ears, but it can also present as hissing, buzzing, roaring, or clicking sounds. The noise may be loud or quiet and low or high pitched. It may occur in one or both ears.
Tinnitus is fairly common and affects about
There are various possible causes of tinnitus, including:
- a buildup of earwax
- sinus and ear infections
- thyroid problems
- brain tumors
- heart or vascular diseases
- hormonal changes in females
- hearing loss due to noise
The acidic stomach contents that back up into the esophagus because of GERD may travel upward and enter the middle ear through an area called the round window membrane. This may cause the membrane to become more permeable, making it
A 2015 study involving 50 participants with eustachian tube dysfunction found that GERD causes symptoms in the larynx, which sits at the back of the throat, controls the vocal cords, and assists in swallowing. GERD that affects the larynx is called reflux laryngitis. Researchers estimate that 4–10% of patients who visit an ear, nose, and throat specialist (ENT) do so because of symptoms related to GERD.
The study authors note that animal models suggest that gastric juices in the laryngeal area may cause various problems that can affect the ears, potentially causing tinnitus. These include:
- difficulty regulating middle ear pressure
- ear infection
- sleep apnea
- vocal cord granulomas
- subglottic stenosis
The treatment for GERD-related tinnitus involves treating GERD itself.
The treatment for GERD typically involves proton pump inhibitors (PPIs), which are medications that doctors also use to treat stomach ulcers, acid reflux, and heartburn.
There is no specific treatment for non-GERD-related tinnitus. A doctor will likely try to identify the underlying cause of this symptom and treat that.
Below, we answer some common questions about acid reflux.
Can acid reflux affect the ears?
Yes, acid reflux can affect the ears. When the stomach’s acidic contents back up into the esophagus, they can affect the larynx and make the middle ear more susceptible to damage and infection. This
Can omeprazole cause tinnitus?
Omeprazole is a type of PPI, and some sources suggest that PPIs
Can GERD cause loss of hearing?
GERD can expose the middle ear to gastric enzymes, potentially resulting in hearing loss, ear infection, eustachian tube dysfunction, and other ear and laryngeal problems. In some cases, these effects can lead to tinnitus.
When gastric juices go back up into the esophagus, they may reach the middle ear, affecting the protective membrane and making it more vulnerable to damage.
Doctors treat GERD-induced tinnitus by treating GERD itself, which is the underlying cause. It is important that people discuss their condition with a doctor to avoid taking medications that may worsen tinnitus.